advertiser banner advertiser banner
Digital Issues

Home >  News >  March, 2014

Anesthesiologist Mistakenly Administers Fatal Dose of Lidocaine

Death is blamed on medication mix-up.

Published: March 19, 2014

A Connecticut anesthesiologist who administered a fatal dose of lidocaine instead of the intended Hespan has been fined $7,500 and reprimanded by the state's medical examining board.

Sandra Congdon, MD, made the mistake during a 2013 discectomy at the Surgery Center of Fairfield County in Trumbull. Records show that when the patient's blood pressure dropped during the procedure, Dr. Congdon inadvertently administered lidocaine instead of Hespan (hydroxyethyl starch), which is used to expand blood plasma when a patient goes into shock. Medications had been loaded incorrectly on the crash cart, contributing to the error, according to board records.

The patient, who showed no pulse after the mistake, died after being transferred to the emergency department at St. Vincent's Medical Center in Bridgeport. The cause of death was acute lidocaine toxicity.

The surgery center filed a plan with the state showing it had corrected its procedures because of the incident, and Dr. Congdon has attended a seminar on patient safety and risk management, records show. A call for comment to Dr. Congdon by Outpatient Surgery Magazine was not returned.

Jim Burger


Also in the News...

Hospital Sues Olympus Over Duodenoscope Infections
Hospital Must Pay $21M for Performing Unnecessary Brain Surgery
Don't Put Phones Before Patients
Oldest Practicing Nurse Turns 90
Access MediQuip Calls It Quits
Woman Receives $50K from Hospital After Falling Off OR Table
Florida Hospital Sued Over Body Part Disposal

 
Have an account? Please log in:
Email Address:
  Remember my login on this computer

DID YOU SEE THIS?
Services

Stop making your staff do collection calls!

advertiser banner

Other Articles That May Interest You

Cost of Smokers' Post-Surgical Complications Adds Up

Sleeve Gastrectomy Now No. 1 in Bariatric Surgery

Study finds rate of use has climbed from 6% to 67%

Fatal Medication Error Has Hospital Reeling

Patient was given a paralyzing muscle relaxant instead of an anti-convulsant.